Alert archive / Wisconsin / Special Weather Statements in 2023

Special Weather Statement, NWS La Crosse, WI

July 19, 2023Jackson County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 19, 2023, 9:13 PM CDT for Jackson County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 9:13 PM CDT (02:13 UTC)
Expired
Jul 19, 2023, 10:00 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Hail
0.25 in
Wind
40

County Jackson County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS83 KARX 200213
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
913 PM CDT Wed Jul 19 2023
 
WIZ029-034-042-200300-
Jackson WI-Clark WI-Monroe WI-
913 PM CDT Wed Jul 19 2023

...Strong thunderstorms will impact portions of southern Clark,
Jackson and northern Monroe Counties through 1000 PM CDT...

At 913 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Greenwood to near Humbird
to 7 miles south of Osseo. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Neillsville around 930 PM CDT.
  Shortville around 935 PM CDT.
  Hatfield around 945 PM CDT.

Other locations impacted by these storms include Franklin, Ballard
Road And Pray Avenue, City Point, Wildcat Mound, Melrose, Shamrock,
The Black River Correctional Center, Pigeon Creek Campground, York
and Potters Flowage.

This includes Interstate 94 between mile markers 92 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4416 9091 4413 9098 4407 9097 4407 9115
      4425 9115 4425 9117 4460 9116 4460 9092
      4456 9092 4456 9032 4415 9032
TIME...MOT...LOC 0213Z 274DEG 39KT 4469 9067 4455 9086 4447 9118 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

JAR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:40 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 19, 6:40 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
640 PM CDT Wed Jul 19 2023

.DISCUSSION...(Tonight through Wednesday)
Issued at 220 PM CDT Wed Jul 19 2023

Key Messages:

 - Scattered storms tonight, mostly focused north of I-94 but
increasing potential for development to spread southward.
Strong/severe threat mainly mid/late evening (hail). Mix of forcing
mechanisms make for a bit of mess environment-wise so close eye on
development with adjustments to forecast as needed.

 - Shower, storm chances for the weekend. Lower end chances.

 - Heat for next week - could get quite hot.

* STORMS TONIGHT - some strong to severe potential.

Narrow ribbon of instability continues to build across western MN
early this afternoon, between a warm front stretching north-south
across central MN and a cold front across the eastern Rockies. A
stationary front/trough hangs across parts of the MN arrowhead into
northwest WI. Meanwhile, the driver of it all (the upper level
trough) is churning over eastern ND, pushing east.

CAMS models takes this blend of lift and instability and spark
clusters of storms across MN, more focused northward. The majority
of the CAMS suggest the higher storm chances would hold north of I-
94. However, the HRRR has been painting a different picture...firing
up more convection across southern MN as it develops a focused area
of lift from a branch of the 850 mb jet/moisture transport
ahead/across the cold front. RAP hints at this too. If this does
manifest, that southern cluster could/would track across southeast
MN and move east/southeast across southwest WI overnight.

Around 1500+ J/kg of MUCAPE per the RAP with 40-50 kts of 0-6km
shear...mostly longer, straight line hodographs (some curvature
though). Strong-severe threat with larger hail favored.

A lot of moving parts here with interactions adjusting environment,
providing additional focuses/or deterrents to convection. Obviously a
close eye will be paid to the evolution tonight with adjustments to
the forecast as needed. Locally, the severe threat is focused on the
mid to late evening hours.

* WEEKEND RAIN CHANCES? a few disturbance will bring mostly small
  rain chances to the area

With the upper level ridge axis still holding to the west, the upper
mississippi river valley continues under the influence of northwest
flow. Medium range guidance has a few ripples in the flow top the
ridge, spinning southeast across the region this weekend...perhaps
into the start of the new work week. Pinpointing location/timing of
these small scale features are problematic...while the surface
pattern also fairly weak. So will continue to broad brush the rain
chances with lower end pops areawide. The GFS suggests 500-1000 J/kg
of MUCAPE, mostly skinny longer profiles. Could support some storm
development. Not much for wind shear. Severe threat looks low.

* HEAT RETURNS - latter half of next week looking like a hot one.

The GEFS/EPS have been steadfast in bringing the west coast ridge
(the one responsible for the record/extreme heat) eastward next
week, eventually shifting over the upper mississippi river valley.
When and how amplified the ridge will be remains in question. SPC
cluster analysis has a quick solution, slower, more amplified and a
flatter one. GEFS members are fairly spread out between all the
possible outcomes while the EPS favors a flatter more "middle of the
road" speed. The operational runs of both models are stronger with
the ridge with the GFS about a day quicker compared to the EC. The
tendency has been to move the ridge in too quickly, with later model
runs then holding it back. The last couple days have shown a bit
more consistency though, and despite the current differences,
eventually getting the local area under the ridge's influence by
Wed.

While we may not experience the extreme heat many over the western
states are, highs into the 90s are looking like a safe bet - even a
week away. Nearly 75% of the GEFS and EPS ensemble members push
highs of 90+ for the mid/latter part of next week. Top end extends
to 100+. Of note is that the operational runs of both models are on
the hotter side of their ensembles...especially the GFS. So some
moderation from those runs is likely necessary. All said, we should
be ready for higher heat and humidity (and the related heat impacts)
next week...and if the scenario plays out as it currently is progged
to...heat headlines could/would be needed.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 635 PM CDT Wed Jul 19 2023

A shortwave trough and cold front will push through the area
tonight. Scattered showers and thunderstorms are forecast to
accompany the cold front.  The short range models tend to take the
more robust convection north of the TAF sites.  Deeper mixing this
afternoon has provided some drying with dewpoints in the upper 50s
and more stable looking clouds. Will continue to monitor storm
development through should storms approach KRST/KLSE. Will also
watch potential for gusty winds and have included gusty winds with
showers/near storms. Ceilings are mostly VFR with patchy MVFR
conditions with storms. MVFR ceilings do increase from the north
Thursday morning for a few hours. Southwest winds becoming
northwest and increase Thursday with gusts 20 to 25kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...Zapotocny
Hazardous weather outlook, Jul 19, 12:46 PM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1246 PM CDT Wed Jul 19 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-202200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1246 PM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected this evening. Some of these storms
could become strong to severe with the main threats large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periodic chances for thunderstorms Saturday through
Tuesday. The threat for severe weather remains uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening, mainly from southeast
Minnesota into west-central and north-central Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

In the hours before

Special weather statement, Jul 19, 8:06 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT Wed Jul 19 2023

WIZ017-200200-
Taylor WI-
806 PM CDT Wed Jul 19 2023

...Strong thunderstorms will impact portions of Taylor County through
900 PM CDT...

At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Hawkins to near Sheldon to
near Cornell. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Jump River around 815 PM CDT.
  Chelsea around 855 PM CDT.

Other locations impacted by these storms include Polley, The
Mondeaux Flowage, Stetsonville, Perkinstown, Esadore Lake, Kathryn
Lake, Donald, North Twin Lake and Gilman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4538 9032 4503 9031 4503 9092 4538 9092
TIME...MOT...LOC 0105Z 284DEG 18KT 4542 9063 4531 9090 4513 9120

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAR
Local storm report, Jul 19, 8:39 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
839 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     Tstm Wnd Gst     6 W Gilman              45.17N 90.92W
07/19/2023  M65 MPH          Taylor             WI   Trained Spotter

&&

CZ
Special weather statement, Jul 19, 8:50 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
850 PM CDT Wed Jul 19 2023

WIZ029-200230-
Clark WI-
850 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of Clark County through
930 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Boyd, or 22 miles east of Eau Claire, moving east at
45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Greenwood around 920 PM CDT.
  Loyal around 925 PM CDT.

Other locations impacted by this storm include Atwood, Tioga,
Christie, Lynn, Eidsvold, Longwood, Curtiss and Sterling Avenue And
Starks Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4456 9032 4457 9092 4503 9092 4503 9032
TIME...MOT...LOC 0149Z 282DEG 40KT 4484 9104

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAR
Special weather statement, Jul 19, 8:55 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
855 PM CDT Wed Jul 19 2023

WIZ017-200230-
Taylor WI-
855 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of eastern Taylor
County through 930 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chelsea, or 10 miles north of Medford, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rib Lake around 905 PM CDT.

Other locations impacted by this storm include Wood Lake, North Twin
Lake, The Mondeaux Flowage, Highway 13 And County Road M, The Taylor
County Airport, Stetsonville, County Roads A And E, Highway M And Joe
Martin Road, Esadore Lake and Camp Forest Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 9004 4512 9020 4504 9020 4503 9049
      4538 9051 4538 9005
TIME...MOT...LOC 0155Z 262DEG 35KT 4528 9032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAR
Special weather statement, Jul 19, 9:04 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
904 PM CDT Wed Jul 19 2023

WIZ032-200245-
Buffalo WI-
904 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northwestern Buffalo
County through 945 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plum City, or 15 miles east of Red Wing, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wabasha around 930 PM CDT.
  Modena around 945 PM CDT.

Other locations impacted by this storm include Lock And Dam 4,
Nelson, Maxville, The Big Swamp Area, Herold, Tell, Misha Mokwa, and
Urne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4451 9204 4456 9204 4459 9203 4459 9202
      4460 9178 4459 9175 4423 9186 4425 9189
      4427 9190 4429 9193 4431 9191 4433 9192
      4436 9197 4441 9208 4444 9208
TIME...MOT...LOC 0204Z 295DEG 31KT 4458 9224

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAR
Special weather statement, Jul 19, 9:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
913 PM CDT Wed Jul 19 2023

WIZ029-034-042-200300-
Jackson WI-Clark WI-Monroe WI-
913 PM CDT Wed Jul 19 2023

...Strong thunderstorms will impact portions of southern Clark,
Jackson and northern Monroe Counties through 1000 PM CDT...

At 913 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Greenwood to near Humbird
to 7 miles south of Osseo. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Neillsville around 930 PM CDT.
  Shortville around 935 PM CDT.
  Hatfield around 945 PM CDT.

Other locations impacted by these storms include Franklin, Ballard
Road And Pray Avenue, City Point, Wildcat Mound, Melrose, Shamrock,
The Black River Correctional Center, Pigeon Creek Campground, York
and Potters Flowage.

This includes Interstate 94 between mile markers 92 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 9091 4413 9098 4407 9097 4407 9115
      4425 9115 4425 9117 4460 9116 4460 9092
      4456 9092 4456 9032 4415 9032
TIME...MOT...LOC 0213Z 274DEG 39KT 4469 9067 4455 9086 4447 9118

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:06 PM CDTSpecial Weather StatementARXTaylor54 min
Jul 19, 8:27 PM CDTSevere Thunderstorm WarningARXTaylor48 min
Jul 19, 8:50 PM CDTSpecial Weather StatementARXClark40 min
Jul 19, 8:55 PM CDTSpecial Weather StatementARXTaylor35 min
Jul 19, 9:04 PM CDTSpecial Weather StatementARXBuffalo41 min
Jul 19, 10:30 PM CDTSpecial Weather StatementARXBuffalo60 min
Jul 19, 11:51 PM CDTSpecial Weather StatementARXJackson24 min
Jul 19, 11:58 PM CDTSevere Thunderstorm WarningARXClark, Jackson20 min

Nearby

Special Weather Statements in Wisconsin, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.